Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 116, NWS Miami, FL

September 12, 2007Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Sep 12, 2007, 2:12 PM EDT for Broward County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2007, 2:12 PM EDT (18:12 UTC)
Expired
Sep 12, 2007, 2:35 PM EDT
In force
23 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Broward County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2007-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2007-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2924 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 121812
SVRMFL
FLC011-121845-
/O.NEW.KMFL.SV.W.0116.070912T1812Z-070912T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
212 PM EDT WED SEP 12 2007

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BROWARD COUNTY IN SOUTH FLORIDA.

* UNTIL 245 PM EDT

* AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...AND MOVING NORTH AT
  10 MPH.

* THE STORM WILL AFFECT...

  EAST TOLL GATE ON ALLIGATOR ALLEY...
  MILE MARKER 30 ON ALLIGATOR ALLEY...
  INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...

AND SURROUNDING COMMUNITIES.

FREQUENT LIGHTNING IS ALSO OCCURRING WITH THIS THUNDERSTORM. IF 
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND 
AVOID WATER. MOVE INDOORS OR INSIDE A VEHICLE IF POSSIBLE. 

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4528 TO REPORT SEVERE WEATHER.

LAT...LON 2605 8068 2620 8068 2620 8049 2604 8049
TIME...MOT...LOC 1812Z 167DEG 11KT 2611 8059

$$

TINGLER
1 follow-up statement
000
WWUS52 KMFL 121835
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
234 PM EDT WED SEP 12 2007

FLC011-121844-
/O.CAN.KMFL.SV.W.0116.000000T0000Z-070912T1845Z/
BROWARD FL-
234 PM EDT WED SEP 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BROWARD COUNTY IS
CANCELLED...

THUNDERSTORMS REMAIN IN THE AREA ALTHOUGH THEY HAVE WEAKEND. 
FREQUENT LIGHTNING...GUSTY WINDS OF 35 TO 40 MPH...VERY HEAVY 
RAINFALL AND SMALL HAIL TO PEA SIZE ARE STILL POSSIBLE. STAY TUNED 
TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2605 8068 2620 8068 2620 8049 2604 8049
TIME...MOT...LOC 1834Z 167DEG 11KT 2618 8061

$$

TINGLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 10:30 AM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 12, 10:30 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1030 AM EDT WED SEP 12 2007

.UPDATE...SOUTH FLORIDA SITS BETWEEN A DEEP LAYERED RIDGE ACROSS
CENTRAL FLORIDA AND DEEP LAYERED APPROACHING INVERTED TROUGH OVER
THE CENTRAL AND WESTERN BAHAMAS. THIS WILL PLACE MOST OF AREA UNDER
WEAK DIVERGENT FLOW ALOFT AND WILL AID IN THE DEVELOPMENT OF
AFTERNOON CONVECTION. STEERING FLOW IS MORE EAST THAN PREVIOUS
DAYS...MEANING THAT THE BULK OF THE SHOWERS AND THUNDERSTORMS THIS
AFTERNOON WILL STAY CLOSER TO THE WEST COAST SEABREEZE ACROSS
WESTERN PORTIONS OF THE SOUTHERN PENINSULA. NEVERTHELESS...EXPECT
STORMS TO FORM AROUND LAKE OKEECHOBEE AS IN PREVIOUS DAYS...WITH
EAST COAST METRO AREAS STAYING MOSTLY DRY THIS AFTERNOON. PRESENCE
OF DRY AIR IN THE MID AND UPPER LEVELS BOTH FROM SOUNDINGS AND AS
OBSERVED IN WATER VAPOR IMAGERY MOVING WEST ACROSS SOUTH FLORIDA
MEANS THAT THE THREAT OF STRONG WINDS/SMALL HAIL IS HIGHER THAN IN
PREVIOUS DAYS.

MARINE FORECAST LOOKS GOOD AND NO MAJOR CHANGES ANTICIPATED./MOLLEDA

&&
.AVIATION...
ISOLATED TO SCATTERED SHOWER AND THUNDERSTORMS CONTINUE ACROSS THE
COASTAL ATLANTIC WATERS WITH SOME SHOWERS MOVING ON SHORE AND NEAR
SOME EAST COAST TERMINALS THIS MORNING. AS THE DAY PROGRESSES
ACTIVITY WILL SHIFT TO INTERIOR AND WESTERN SECTIONS OF THE
PENINSULA AS THE EAST COAST SEA BREEZE PUSHES INLAND. EXPECT MOSTLY
VFR CONDITIONS, HOWEVER A BRIEF PERIOD OF MVFR OR EVEN IFR
CONDITIONS MAY OCCUR WITH ANY PASSING SHOWERS OR STORM. SURFACE
WINDS ALONG THE EAST COAST WILL REMAIN ESE TO SE WITH SPEEDS IN THE
5-10 KNOT RANGE...WITH AN ONSHORE FLOW COMPONENT INCLUDED IN THE
AFTERNOON FORECAST FOR
KAPF. /TINGLER

&&
PREVIOUS DISCUSSION (ISSUED AT 304 AM EDT)...

.SYNOPSIS...ATLC RIDGE OVER N 2/3RDS FLA PENINSULA FROM SURFACE TO
500 MB. TROPICAL WAVE OVR HISPANIOLA WILL CONTINUE TO MOVE W AT 10
TO 15 KT.

&&
.SHORT TERM...TODAY THROUGH FRIDAY...WITH RIDGING TO N...S FLA WILL
REMAIN UNDER AN E/SE WIND FLOW. SOME WARMING AND A SMIDGEN DRYING
IN THE MID/UPPER LEVELS OF THE ATMOSPHERE NOTED BUT SCATTERED PRECIP
-ITATION EXPECTED EACH DAY WITH LATE NIGHT/EARLY MORN ACTIVITY E
COAST AND AFTERNOON/EVE W COAST ACTIVATED BY HEATING AND SEA/LAKE
BREEZE CONVERGENCE. AN UPPER LOW PRECEDING THE TROPICAL WAVE OVER
HISPANIOLA AND CURRENTLY ENHANCING CONVECTIVE ACTIVITY S/OVER
HISPANIOLA. BUT BY LATE THU/EARLY FRI WHEN THE WAVE REACHES S
FLA...THE UPPER LOW WEAKENS AND SLIDES SW AND PASSING OF THE WAVE
WILL AFFECT S FLA VERY LITTLE WIND/PRECIPITATION-WISE THOUGH FRI
A LITTLE DRIER.

&&
.LONG TERM... SATURDAY THROUGH TUE...A LARGE MID-LATITUDE TROUGH
EXPECTED TO DIG S INTO THE E U.S. WITH A FRONT INTO N CENTRAL FLA
BEFORE STALLING AND DISSIPATING SUNDAY. AN AN INVERTED TROUGH WILL
DEVELOP OFF OF THE FLA COAST WITH A NE WIND FLOW DEVELOPING. THE
ATMOSPHERE DRYS A BIT BUT THE PATTERN OF SHOWER/TSTM ACTIVITY FROM E
TO W COAST REMAINS THE SAME AS SCATTERED POPS CONTINUE.

.AVIATION...CURRENT SURFACE OBS AND NIGHTTIME VISIBLE SATELLITE
IMAGERY INDICATE A DECK OF MVFR STRATUS IN WAKE OF CONVECTIVE
COMPLEX THAT RECENTLY AFFECTED THE SOUTHWEST COAST.  WILL INCLUDE A
2-HOUR TEMPO GROUP FOR MVFR CIGS AT KAPF...AS STRATUS DECK SHOULD
SLOWLY ERODE THROUGH THE MORNING.  OTHERWISE...SHRA/TSRA OVER THE
ATLANTIC WATERS HAVE BEEN STRUGGLING TO MAKE IT ONSHORE...AND WILL
NOT INCLUDE VCSH/VCTS FOR ANY ATLANTIC COAST TERMINAL AT THIS
POINT.  VFR CONDITIONS WILL PREVAIL TODAY AT ALL SITES WITH
SCATTERED VFR CU DECKS...AS WELL AS SCATTERED HIGH-LEVEL CLOUD COVER
EXPECTED.  INLAND MOVING SEA BREEZE BOUNDARIES SHOULD FOCUS
CONVECTION ACROSS THE INTERIOR...BUT A STRAY SHOWER OR STORM CANNOT
BE RULED OUT AT ANY TERMINAL.  SURFACE WINDS ALONG THE EAST COAST
WILL REMAIN ESE TO SE WITH SPEEDS IN THE 5-10 KNOT RANGE...WITH AN
ONSHORE FLOW COMPONENT INCLUDED IN THE AFTERNOON FORECAST FOR KAPF.
70/DD

&&
.MARINE...WINDS E/SE GENERALLY BELOW 15 KNOTS BECOMING NE OVER THE
WEEKEND. SEAS THROUGH FRI GENERALLY 2 TO 3 FEET BUT UP TO 4 FEET IN
THE GULF STREAM WATERS OVER THE WEEKEND AFTER THE NE WIND FLOW
DEVELOPS.

&&
.FIRE WEATHER...NO CONCERNS. RH WILL REMAIN ABOVE CRITICAL VALUES
THROUGH THE PERIOD.

&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  91  79  90  77 / 40 20 30 20
FORT LAUDERDALE  90  80  89  78 / 40 20 30 20
MIAMI            91  79  90  79 / 40 20 30 20
NAPLES           92  75  90  75 / 40 30 40 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 12, 9:28 AM EDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
928 AM EDT WED SEP 12 2007

FLZ063-066>075-168-172>174-130115-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
911 AM EDT WED SEP 12 2007

...SOME STRONG STORMS POSSIBLE TODAY MAINLY INTERIOR AND WEST COAST...
...MODERATE RISK OF WATERSPOUTS ATLANTIC COASTAL WATERS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF
MAINLAND SOUTH FLORIDA AND THE ADJACENT COASTAL WATERS TODAY.
LIGHTNING STRIKES WILL BE THE PRIMARY HAZARD...ALTHOUGH GUSTY
WINDS... SMALL HAIL... AND LOCALLY HEAVY RAINFALL MAY ALSO BE
POSSIBLE WITH THE STRONGEST THUNDERSTORMS.

WATERSPOUTS: THERE IS A MODERATE RISK OF A WATERSPOUTS TODAY OVER
THE ATLANTIC COASTAL WATERS.

WIND: IF STRONG STORMS DO DEVELOP THIS AFTERNOON OR EVENING OVER
THE WEST COAST OR INLAND SECTIONS OF SOUTH FLORIDA...
SOME MAY CONTAIN GUSTY WINDS POSSIBLY TO 45 OR 50 MPH.

HAIL: IF STRONG STORMS DO DEVELOP THIS AFTERNOON OR EVENING OVER
THE WEST COAST OR INLAND SECTIONS OF SOUTH FLORIDA... SOME MAY
CONTAIN SMALL HAIL TO PEA OR EVEN POSSIBLY DIME SIZE.

TEMPERATURES: LATE MORNING AND AFTERNOON HEAT INDEX VALUES WILL
APPROACH THE 100 TO 105 DEGREE RANGE ACROSS THE INTERIOR PORTION
OF MAINLAND SOUTH FLORIDA TODAY. TAKE PRECAUTIONS TO AVOID
EXPOSURE TO THE HIGH HEAT INDICES EXPECTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH TUESDAY.
LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
THREATS WITH ANY THUNDERSTORM ACTIVITY OVER THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE INTERIOR OR WEST COAST
SECTIONS OF SOUTH FLORIDA.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Local storm report, Sep 12, 8:20 AM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
820 AM EDT WED SEP 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     WATER SPOUT      6 E FORT LAUDERDALE     26.12N 80.05W
09/12/2007                   AMZ651             FL   PUBLIC

            THE AIRCRAFT CONTROL TOWER AT FORT LAUDERDALE REPORTED A
            WATERSPOUT AROUND 6 MILES EAST OF THE AIRPORT.

&&

TINGLER
Special weather statement, Sep 12, 1:52 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
152 PM EDT WED SEP 12 2007

FLZ071-073-121830-
INLAND BROWARD COUNTY FL-INLAND MIAMI-DADE FL-
152 PM EDT WED SEP 12 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF MILE MARKER 30 ON ALLIGATOR
ALLEY OR WEST OF HIGHWAY 27 IN SOUTHERN BROWARD COUNTY...MOVING
NORTHWEST AT 5 MPH.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...DIME-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

TINGLER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 11:21 PM EDTSpecial Marine WarningMFL54 min
Sep 12, 8:14 AM EDTSpecial Marine WarningMFL31 min
Sep 12, 3:54 PM EDTSpecial Marine WarningMFL66 min
Sep 12, 4:36 PM EDTSevere Thunderstorm WarningMFLHendry42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.